Alert archive / Iowa / Flash Flood Warnings in 2024
Flash Flood Warning 27, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 31, 2024, 4:45 AM CDT for Jefferson County, Keokuk County, Van Buren County, Iowa. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 31, 2024, 4:45 AM CDT (09:45 UTC)
- Expired
- Jul 31, 2024, 10:45 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jefferson County, IA, Keokuk County, IA, Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -476 J/kg
- Mixed-layer LCL
- 1513 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:13 AM CDT, 1 hour 32 minutes earlier. Its key messages:
- Thunderstorms and rain showers are possible through mid morning. Severe storms are possible with damaging winds and heavy rainfall the main risks
- A flood watch remains in effect south of Interstate 80 through 10 AM Wednesday.
- Chances of showers and thunderstorms remain in the forecast through Friday. There is severe potential Wednesday night into early Thursday.
- Quiet weather with dry conditions are forecast for this weekend into early next week.
Area forecast discussion, Jul 31, 3:13 AM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
313 AM CDT Wed Jul 31 2024
.KEY MESSAGES...
- Thunderstorms and rain showers are possible through mid
morning. Severe storms are possible with damaging winds and
heavy rainfall the main risks
- A flood watch remains in effect south of Interstate 80 through
10 AM Wednesday.
- Chances of showers and thunderstorms remain in the forecast
through Friday. There is severe potential Wednesday night into
early Thursday.
- Quiet weather with dry conditions are forecast for this
weekend into early next week.
&&
.SHORT TERM /THROUGH TONIGHT/...
Issued at 218 AM CDT Wed Jul 31 2024
At 3 AM, a cluster of thunderstorms stretched from near KOTM
northwestward to KAMW. A warm front stretched from west central
Iowa southeastward into northeast Missouri and central
Illinois. A shortwave was evident on water vapor in eastern
Nebraska and western Iowa. Temperatures across the area ranged
from 66 degrees at Savanna and Monticello to 71 degrees a
Freeport and Fort Madison. Dewpoints are in the mid to upper
60s.
Large scale models have consistently shown a subtle shortwave
moving across the area this morning through 18 UTC. A most
unstable CAPE gradient sits across the area this morning ranging
from 1000 J/KG across far northwest Illinois to 3000 J/KG in
central Iowa. There is roughly 30 to 40 knots of 0 to 6 km shear
across the area. Storms are expected to move eastward across
central Iowa before diving southeastward across eastern Iowa.
Damaging winds and heavy rain appear to be the main threats. A
flood watch remains in effect through 10 AM Wednesday. PWATs
across the area range from 1.75 to 2.0 inches.
In the wake of the morning activity, ridging is forecast to
build into the area for the daytime hours. Given the cloud cover
and potential morning storms, have decided to lower
temperatures and dewpoints slightly for today. High
temperatures on Wednesday will be in the upper 80s to around 90
with dewpoints building into the lower to mid 70s. This will
yield heat indices in the upper 90s across the area this
afternoon. If cloud cover is less through the day, this will
allow for warmer temperatures and may result in the need for a
heat advisory.
Tonight, a 500 mb trough is forecast to move across the region
after 06 UTC and continue into Thursday. This will spread
stronger lift across the area with more widespread shower and
thunderstorm activity across the area as potential MCS moves
into eastern Iowa during the evening and overnight hours.
Damaging winds and heavy rain are once again the main threats.
Low temperatures on Thursday morning are forecast to be in the
lower to mid 70s.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 218 AM CDT Wed Jul 31 2024
The 500 MB trough from Wednesday night will slowly move eastward
and linger across the region through Friday. The best chances
for showers and storms will be through the day on Thursday but
with cyclonic flow aloft continuing into Friday, afternoon
scattered showers and storms are possible.
In the wake of Thursday storm system, 500 MB ridging will
rebound farther to the west across the intermountain west
states. Locally, high pressure is forecast to bring quiet
weather through Sunday but also high temperatures on Saturday
and Sunday in the upper 80s to lower 90s. Currently dewpoints
are forecast to be in the lower 70s with heat indices in the
upper 90s.
Early next week, a shortwave trough rotating around a deep upper
level low in northeast Canada will dig into the Upper Great
Lakes and slowly sink southward. The current forecast has
increasing chances of showers and storms sinking southward
across the area with the digging wave. High temperatures on
Monday and Tuesday will be in the mid to upper 80s.
&&
.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1238 AM CDT Wed Jul 31 2024
A weak storm system is forecast to impact eastern Iowa TAF sites
from 08 to 15 UTC Wednesday with the potential for MVFR to IFR
ceilings and visibilities in the strongest storms along with
wind gusts exceeding 40 knots. Placed prob30s in the TAFs to
account for this as confidence is lower on the timing and
location at each TAF site. This will be followed by a period of
quiet weather as high pressure moves across the area through 00
UTC on Thursday. There is the potential for another round of
storms after 00 UTC on Thursday as a stronger storm system moves
into the region.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch until 10 AM CDT this morning for IAZ063-076>078-
087>089-098-099.
IL...Flood Watch until 10 AM CDT this morning for ILZ024>026-034-
035.
MO...Flood Watch until 10 AM CDT this morning for MOZ009-010.
&&
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...CousinsHazardous weather outlook, Jul 31, 3:23 AM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 323 AM CDT Wed Jul 31 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-010830- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 323 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Two rounds of thunderstorms are possible. The first is this morning with the second coming Wednesday night. Damaging winds and heavy rainfall are the main threats. There is a Slight or level 2 out of 5 Risk of severe storms for most of eastern Iowa, northwest Illinois and far northeast Missouri. There is a Marginal or level 1 out of 5 risk of severe storms for far northwest Illinois. The flash flood threat continues for counties to the south of Interstate 80 due to recent heavy rains in the area. Several inches of rain are possible in a short period of time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Chances of thunderstorms remain in the forecast through Friday morning. Some of the storms could be strong to severe on Thursday. There is a Marginal or level 1 out of 5 risk of severe storms for most of the outlook area on Thursday. There is a Slight or level 2 out of 5 risk of severe storms for Henry, Bureau, and Putnam Counties in Illinois on Thursday. Damaging winds will continue to be the main risk. Very warm and humid conditions will continue through Thursday with heat headlines possible, but this depends on convective trends and cloud debris. .SPOTTER INFORMATION STATEMENT... Spotter activation may be need this morning and again tonight. GENERAL STORM MOTION OF THE DAY: To the southeast at 30 to 40 mph. DC
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 4:03 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 42 min |
| Jul 31, 4:43 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 47 min |
| Jul 31, 5:18 AM CDT | Special Weather Statement | DVN | Jones, Linn | 57 min |
| Jul 31, 5:28 AM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 62 min |
| Jul 31, 5:53 AM CDT | Special Weather Statement | DVN | Clinton, Jackson | 67 min |
| Jul 31, 6:39 AM CDT | Special Weather Statement | DVN | Jackson | 66 min |
| Jul 31, 7:01 AM CDT | Special Weather Statement | DVN | Lee, Van Buren | 59 min |
| Jul 31, 10:20 AM CDT | Severe Thunderstorm Warning | DVN | Jefferson, Van Buren | 40 min |
| Jul 31, 10:42 AM CDT | Severe Thunderstorm Warning | DVN | Lee, Van Buren | 48 min |
| Jul 31, 11:06 AM CDT | River Flood Warning | DVN | Lee | 35 hr |
| Jul 31, 11:15 AM CDT | Special Weather Statement | DVN | Van Buren | 30 min |
| Jul 31, 11:38 AM CDT | Flash Flood Warning | DVN | Jefferson, Lee, Van Buren | 4 hr |
| Jul 31, 6:30 AM CDT | Special Weather Statement | DVN | McDonough, Warren | 45 min |
| Jul 31, 8:01 AM CDT | Special Weather Statement | DVN | Hancock | 44 min |
| Jul 31, 8:04 AM CDT | Special Weather Statement | DVN | Hancock, McDonough | 41 min |
| Jul 31, 11:06 AM CDT | River Flood Warning | DVN | Hancock | 24 hr |
| Jul 31, 12:47 PM CDT | Special Weather Statement | DVN | Hancock | 58 min |
| Jul 31, 1:09 PM CDT | Severe Thunderstorm Warning | DVN | Hancock | 35 min |
| Jul 31, 8:10 AM CDT | Special Weather Statement | DVN | Clark, Scotland | 50 min |
| Jul 31, 11:47 AM CDT | Special Weather Statement | DVN | Clark | 58 min |
| Jul 31, 11:59 AM CDT | Severe Thunderstorm Warning | DVN | Scotland | 46 min |
| Jul 31, 1:47 PM CDT | Flash Flood Warning | DVN | Clark, Scotland | 2 hr |
| Jul 31, 3:11 PM CDT | River Flood Warning | DVN | Clark | 19 hr |
Nearby
Flash Flood Warnings in Iowa, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.